# SDR AALA960266

- Difficulty date: February 14, 1996
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N860AA
- Make and model: Boeing 727223
- Aircraft serial: 21087
- Engine: Pwa JT8D9
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Retaining Nut
- Part number: 795073
- Condition: Lost Torque
- Location: Nr 3 Bearing
- Stage of operation: CL
- Nature of condition: Y, J
- Precautionary procedure: E, A

## Discrepancy

AFTER TAKEOFF SLC CLIMBING THROUGH FL 323, NR 3 ENG FAILED WITH NO OIL PRESS OR N2 IND AFTER FAILURE.  ACCOMP ENG FAILURE AND PRECAUTIONARY SHUTDOWN CHECKLIST FOR NR 3 ENG AND A/C RETURNED W/O INCIDENT.  REPLACED NR 3 ENG.  ACCOMP LK CHKS AND GROUND ENG RUN WITH NO DEFECTS FOUND.  SYS GROUND CHECKED NORM OPS.  ENG SHUTDOWN RESULTED FROM FAILURE OF THE NR 3 BEARING STACK.  THE HARDWARE WAS ALLOWED TO ROTATE ON STUB SHAFT WHEN THE RETAINING NUT LOST ITS INSTALLATION TQ.  EVENTUALLY, RESULTANT WEAR CAUSED THE STUB SHAFT AND BEARING HARDWARE TO FAIL WHICH SEIZED THE N2 ROTOR.  PWA S/B 5905, WHICH INCORP A PINNED NR 3 BEARING STACK ASSY, HAD NOT BEEN PERFORMED ON ENG.  REPAIRED AND RETURNED TO SERV. (M)
